Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Feb 8, 2017, 12:59 PM MST for Fremont County, Park County, Wyoming. It took effect at Feb 9, 2017, 11:00 AM MST. It was in force for 56 min.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 12:59 PM MST (19:59 UTC)
- In effect from
- Feb 9, 2017, 11:00 AM MST
- Expired
- Feb 9, 2017, 11:56 AM MST
- In force
- 56 min
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 8, 10:37 AM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 8, 10:37 AM MST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1037 AM MST Wed Feb 8 2017 .SHORT TERM...Wednesday through Friday night We will again divide the discussion into West and East of the Divide portions. West of the Divide... The active weather will be taking a bit of a lunch break over the next 12 to 18 hours or so as some flat riding moves across the area. There will still be some light snow but nothing of consequence. However, another system will move in from the west for this evening and spread another round of precipitation into the area. Notice how I said precipitation, not snow, since there will be something a bit different with this system as opposed the previous couple. Temperatures will likely start of cold enough for snow everywhere. However, this system is significantly warmer than the previous few. Warmer air will move in through the day on Thursday with 700 millibar temperatures climbing to as warm as 0 degrees Celsius in the south to around minus 1 in the Jackson Valley. This would allow snow levels to rise as high as 8000 or 8500 feet. This would allow the Star Valley as well as most of the Jackson Valley to change over to rain for much of Thursday. This also looks to be a wet system with around a quarter of an inch or QPF per six hours. As a result, there could be some rapid snowmelt and possible minor flooding as the deep snowpack melts. As a result, we will hoist a flood watch for the Jackson and Star Valleys. In the mountains, it will remain all snow, although a heavy and wet snow that many areas will once again be measuring in feet. We will hoist a winter storm watch over the same areas the previous event as a result. If there is one minor good thing, the jet does not look quite as strong so any wind should not be as strong as yesterday's storm. Colder air will work back in for later Thursday night and into Friday and change all of the precipitation back over to snow for all areas. On Friday, snow should taper off from north to south although a wave riding along a front could keep some precipitation going across Sweetwater County. East of the Divide... We had a bit of surprise last night as the impressive jet really fired up the upper level divergence. We actually had some brief sleet and freezing rain last night, unusual for this neck of the woods as the low levels warmed up. In addition, we had more of those pain in the neck snow bands that popped up in the left front quad of the jet. With the aforementioned jet moving away to the east the area should be moving into the area of downward momentum by the morning so the snow should shut off by that point. In addition, the windy conditions should slowly subside. In a few areas with the warm air over the cold and the recent moisture the fog monster has reared it's ugly head though so we added a bit of patchy fog in spots. But all in all it should be a much quieter day with near normal temperatures, moderate winds and mainly dry conditions with the possible exception of the Big Horn Mountains where a few snow showers will linger. Mainly dry weather should last through the night. Thursday looks dry as well. However, with the system moving into the west we will once again see a tightening pressure gradient. This will bring breezy to windy conditions across many areas. This will be especially so for the southwestern wind corridor from Rock Springs to Casper. As a result, we will probably need more high wind highlights for that vicinity. The other big story will be the temperatures as most areas will mix out. It does look rather mild with most places rising into the 40s and some areas in the 50s. Still some uncertainty for Friday as the trough and front move into the area. There are some differences but both the NAM and GFS keep a majority of the precipitation West of the Divide. The GFS does creep precipitation close to the Casper area later Friday night however with a bit of right rear quadrant energy with a jet going by to the north so something to keep an eye on. .LONG TERM...Saturday Through Wednesday Synopsis...A Canadian cold front will plunge south across the area on Saturday spreading accompanied by low clouds, areas of light snow, gusty north wind and cooler temperatures. High pressure both aloft and at the surface will build in Saturday night through Wednesday, bringing mostly clear skies, and seasonably mild daytime temperatures to most areas. Discussion...Synoptic pattern Saturday morning shows split trough across the Rockies and southwest U.S. with northern stream shortwave over Montana, and southern stream upper low lagging across southern California. Northern stream shortwave will push a cold front south across the area Saturday. GFS shows more separation between the split systems and is more stingy with QPF across Wyoming than ECMWF. Not ready to buy into the GFS recent drier trend with NNE low level flow, leaving at least chance PoPs for most areas across the north and central Saturday afternoon. However, most snowfall amounts should be light, sub-advisory stuff, with the better moisture remaining to our south. Snowfall is expected to shutoff NW-SE Saturday night as upper ridge folds across the northern Rockies. GFS and ECMWF show varying solutions on weak perturbations moving through the ridge, GFS overshooting cutoff SW low, dropping a shortwave into the northern High Plains on Monday night, while the ECMWF shows shortwave digging down west of the Divide behind a more progressive SW low. Any precipitation with these weak systems should be confined to their immediate vicinity, and have mostly disregarded any impacts through the big picture of an upper ridge that will dominate our weather through at least Thursday of next week. At least 5 days (Sun-Thur) of dry, seasonably mild weather and generally light wind is expected across all of west and central Wyoming. It has been awhile since we could say that. && .AVIATION.../18Z ISSUANCE/ West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Snow will increase or redevelop across the west tonight as a new major storm system begins to move into the area. This storm system has abnormally warm air with it and the far western valleys may see snow change to rain later tonight and continue through Thursday. Areas of freezing rain may develop by morning in the Upper Green River basin and far southwest part of the state. Wind shear will remain a concern over and near the mountains in the west, including most TAF sites. Mountains will remain obscured and cigs will lower later today from marginal MVFR to IFR in the far west due to snow and borderline VFR/MVFR around KPNA/KBPI to mainly MVFR later tonight. KRKS will generally be VFR but there will be areas of light snow showers or mixed rain and snow around later this evening. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals A cold front will be lifting northward today and will be replaced by more areas of gusty to strong southwest wind which will increase tonight through Thursday. Wind shear will remain a concern around the mountains, especially KLND and KCOD. Patchy fog may develop around KWRL Thursday morning. && .FIRE WEATHER... There will be a lull in the active weather today as a small area of high pressure moves over the area. However, another system moving from the west will bring more snow to the western mountains starting tonight and continuing into Friday. This will be a warmer system with the western Valleys likely changing to rain for much of Thursday and possibly causing rapid melting of the snow. Meanwhile, mainly dry conditions will continue east of the Divide. Another round of high wind is likely from Rock Springs through Casper on Thursday however. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch from late tonight through late Thursday night for WYZ013-023. Winter Storm Watch from this afternoon through Friday afternoon for WYZ001-002-012-014-015-024-025. && SHORT TERM...HATTINGS LONG TERM...AEM AVIATION...PS FIRE WEATHER...Team Riverton
Hazardous weather outlook, Feb 8, 3:07 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 307 AM MST Wed Feb 8 2017 WYZ001>020-022>030-091100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 307 AM MST Wed Feb 8 2017 ...Winter Storm Watch for the western mountains from tonight through Friday... ...Flood watch for the Star and Jackson valleys Thursday and Thursday night... .DAY ONE...TODAY AND TONIGHT Snow will spread back into the western mountains tonight. Please see Winter Weather Products and forecasts for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday and Friday...moderate to heavy precipitation possible across western Wyoming. Snow levels rising to near 8000 feet which could increase avalanche danger and bring possible flooding to the lower elevations. Thursday and Thursday night...High winds again possible across Natrona County and southern Fremont County. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts and any damage associated with the strong wind. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 2:08 AM MST | Flood Watch | RIW | Lincoln, Teton | 40 hr |
| Feb 8, 2:15 AM MST | Winter Storm Watch | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 13 hr |
| Feb 8, 3:55 AM MST | Special Weather Statement | RIW | Park, Washakie | 110 min |
| Feb 8, 12:59 PM MST | High Wind Warning | RIW | Fremont, Natrona, Park, Sweetwater | 43 hr |
| Feb 8, 3:23 PM MST | Winter Storm Warning | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 47 hr |
| Feb 8, 3:23 PM MST | Winter Weather Advisory | RIW | Fremont, Lincoln, Sublette, Sweetwater, Teton | 47 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.